Alert archive / Hawaii / Flash Flood Warnings in 2016

Flash Flood Warning 14, NWS Honolulu, HI

August 23, 2016Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 23, 2016, 8:14 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2016, 8:14 PM HST (06:14 UTC)
Expired
Aug 23, 2016, 11:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 84 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 6.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2016-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2016-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
294 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

630 
WGHW50 PHFO 240614
FFWHFO
HIC003-240915-
/O.NEW.PHFO.FF.W.0014.160824T0614Z-160824T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
814 PM HST TUE AUG 23 2016

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 1115 PM HST

* AT 808 PM HST...RADAR INDICATED HEAVY RAIN OVER THE KO OLAU
  MOUNTAIN RANGE. RAIN WAS FALLING AT A RATE OF 1 TO 2 INCHES PER
  HOUR...AND THE WAIAHOLE STREAM HAS JUST RISEN ABOVE FLOOD STAGE.
  WHEN THIS STREAM RISES ABOVE FLOOD STAGE, THE KAMEHAMEHA HIGHWAY
  FREQUENTLY CLOSES AT WAIAHOLE VALLEY ROAD DUE TO HIGH WATER. OTHER
  RIVERS REMAIN ELEVATED AS WELL, AND ADDITIONAL FLASH FLOODING IS
  LIKELY UNTIL THE HEAVY RAIN SUBSIDES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  MAUNAWILI...KAILUA...WAIKANE...HAUULA...KANEOHE...WAIAHOLE...
  KAHALUU...KANEOHE MARINE BASE...AHUIMANU...KAHUKU...
  PUNALUU AND KAAAWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IN IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1115 PM HST IF HEAVY RAIN
PERSISTS.

THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED FLOOD
ADVISORY THAT WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF OAHU IN
HONOLULU COUNTY.

LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
      2141 15778 2147 15777 2146 15773 2141 15774
      2138 15771 2131 15778 2141 15792 2162 15810
      2169 15803 2171 15797

$$

JELSEMA
1 follow-up statement
540 
WGHW70 PHFO 240744
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
944 PM HST TUE AUG 23 2016

HIC003-240749-
/O.CAN.PHFO.FF.W.0014.000000T0000Z-160824T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
944 PM HST TUE AUG 23 2016

...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...

FLOOD WATERS HAVE RECEDED AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. SOME MINOR FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS WILL LIKELY CONTINUE FOR THE NEXT COUPLE OF
HOURS HOWEVER, AS MODERATE TO LOCALLY HEAVY SHOWERS MOVE THROUGH THE
WINDWARD AREAS OF OAHU.

LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
      2141 15778 2147 15777 2146 15773 2141 15774
      2138 15771 2131 15778 2141 15792 2162 15810
      2169 15803 2171 15797

$$

JELSEMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 5:24 PM HST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 23, 5:24 PM HST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
524 PM HST TUE AUG 23 2016

.UPDATE...
Showers and thunderstorms have increased along the northern end
of a weak surface trough just south of Oahu. This feature will
pass near and just south of Oahu during the next few hours, and
short term rainfall chances have been increased for leeward Oahu
and the South Shore.

&&

.SYNOPSIS...
Deep tropical moisture moving over the state will maintain very
humid conditions with localized heavy downpours and a chance of
thunderstorms into tonight. The moist and somewhat unstable
conditions will linger into Wednesday, with another round of
afternoon showers expected leeward areas. Drier trade wind
weather will develop late Wednesday and Thursday then prevail
through early next week.

&&

.PREV DISCUSSION.../ISSUED AT 400 PM/
A deep tropical airmass remains over the state. A weak, poorly
defined, and nearly stationary low level trough originating from
the deep tropics stretches from about 80 miles south and west of
the Big Island to 80 miles south of Oahu, spreading abundant
moisture with exceptionally high precipitable water values of more
than two inches over the islands. The main focus for thunderstorms
and heavy rainfall has been along the trough and on the Big Island
today, while only isolated and rather brief downpours have been
noted elsewhere. Expect heavy showers and thunderstorms to persist
over the Big Island through the afternoon, with the greatest flash
flood risk expected to be over leeward communities, as well as
Kamuela, in the short term.

Deep moisture will produce very humid conditions and localized
heavy showers with thunderstorms through at least the evening,
especially on the Big Island. A deep trough located about 800
miles northwest of the state will inch closer tonight, causing
east-southeast winds to gradually veer out of the southeast. The
low level flow should continue to generate showers across windward
slopes of most islands, especially on the Big Island, while
developing land breezes will cause diminishing shower chances
across leeward areas through the night. Even though a weak ridge
will remain overhead above 15000 ft or so, the abundant available
moisture will still be able to produce spotty heavy showers and
thunderstorms, especially over the eastern end of the state. Due
to the already impressive amount of rainfall that has occurred on
the Big Island, a Flash Flood Watch remains in effect for that
island through the evening.

Moisture will slowly diminish over the state on Wednesday, though
humid conditions will linger along with a chance for a few heavy
showers. The surface trough south of the islands will dissipate,
but an east-southeasterly low level flow persist, leading to
afternoon sea breezes across most leeward areas. This should
produce another round of convection, featuring spotty heavy
showers in the afternoon.

Models remain consistent in bringing a drier trade wind weather
back to the state beginning late Wednesday night into Thursday
and continuing into the weekend, as high pressure builds to our
north and a drier airmass moves in from the east. This should
suppress seabreeze activity, with passing showers becoming focused
over windward areas.

&&

.AVIATION...
Deep tropical moisture and daytime heating allowed for
thunderstorms to light up across the Big Island this afternoon.
PHKO sits just west of most major activity, but VCTS remains for
the afternoon hours. As of 01Z PHTO was under a thunderstorm
carrying LIFR VIS and IFR CIGS. The thunderstorm was moving to the
north near 10 KT. CB tops are now near 40 KFT. Heavy showers with
predominately IFR conditions have plagued the terminal through
most of the day, expect this to continue through the night. The
slight chance for thunderstorms will also remain. Periods of
icing and turbulence can be associated with any thunderstorm. The
Leeward/Kona side of the Big Island should start to see
improvement tonight. AIRMET SIERRA for mountain obscuration is
posted for all of the Big Island.

Thunderstorms flared up briefly on the slopes of Haleakala earlier
this afternoon, and look to be flaring up again, as of 01Z. This
activity should start to trend down later this evening. The
spacial coverage does not span enough area to warrant the need for
mountain obscuration at this time. PHOG and PHJH should see
predominately VFR conditions tonight. There is little significant
activity on Molokai and Maui, and PHMK and PHNY should also see
predominately VFR conditions. Broken stratus near 150 is spreading
over most of the smaller islands from convective activity south of
Oahu.

Thunderstorms in the offshore waters south of Oahu are likely to
continuing flaring up into tonight. A weak stationary trough and
the ample moisture will help support this. It is not expected for
these storms to move over Oahu, and PHNL and PHJR should see
predominately VFR conditions tonight, as should PHLI.

&&

.MARINE...
No marine advisories are in effect, but a slight chance of
thunderstorms has been extended for all waters during the evening
and around the Big Island through the night.

Moderate to locally fresh east-southeast winds will prevail
tonight across windward waters and the Alenuihaha Channel. Fresh
to strong trade winds will gradually fill in late Wednesday and
Thursday then continue into the weekend as high pressure rebuilds
north of the state. Small Craft Advisory winds are expected across
the typically windier waters during this time. No significant surf
is expected through the week.
&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight HST tonight for Big Island.

&&

Public and Marine...Wroe
Aviation...Eaton

In the hours before

Special weather statement, Aug 23, 2:21 PM HST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
221 PM HST TUE AUG 23 2016

HIZ023>028-240215-
BIG ISLAND INTERIOR-BIG ISLAND NORTH AND EAST-KOHALA-KONA-SOUTH BIG
ISLAND-BIG ISLAND SUMMIT-
221 PM HST TUE AUG 23 2016

...SCATTERED THUNDERSTORMS TO PERSIST OVER THE BIG ISLAND THIS
AFTERNOON...

THUNDERSTORMS WILL CONTINUE OVER THE BIG ISLAND THROUGH THE
AFTERNOON...WITH THE STRONGEST STORMS EXPECTED TO PRODUCE FREQUENT
LIGHTNING OVER INTERIOR AND LEEWARD SLOPES. WHEN THUNDERSTORMS
APPROACH...YOU SHOULD MOVE INDOORS. STAY AWAY FROM WINDOWS AND
ELECTRICAL APPLIANCES UNTIL THE STORM IS OVER. LIGHTNING CAN STRIKE
SEVERAL MILES AWAY FROM A THUNDERSTORM...AND IT DOES NOT HAVE TO BE
RAINING FOR YOU TO BE STRUCK BY LIGHTNING.

LAT...LON 1910 15592 1936 15589 1973 15606 2001 15582
      2016 15591 2027 15587 2025 15577 2012 15559
      2011 15546 2001 15526 1985 15509 1974 15510
      1974 15500 1965 15499 1953 15481 1934 15499
      1927 15516 1927 15529 1913 15551 1891 15568
TIME...MOT...LOC 0009Z 240DEG 49KT 1984 15522

WROE
Local storm report, Aug 23, 4:33 PM HST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
433 PM HST TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       11 SE WAIKII            19.76N 155.54W
08/23/2016  E0.00 INCH       HAWAII             HI   EMERGENCY MNGR

            WATER AND DEBRIS ON SADDLE ROAD NEAR MILE MARKER 37.

0245 PM     HEAVY RAIN       KAMUELA                 20.02N 155.64W
08/23/2016  E0.00 INCH       HAWAII             HI   EMERGENCY MNGR

            UNCONFIRMED REPORTS OF WATER AFFECTING THREE HOMES ON
            KIPAHELE ST...PUKUNIAHI ST...AND PUU NANI DR ON EAST SIDE
            OF KAMUELA. SPOTTER HAD REPORTED HEAVY RAINFALL AND
            PONDING ON MAMALAHOA HWY AROUND THAT TIME.

&&

DWROE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:02 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 23, 2:04 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 23, 2:21 PM HSTSpecial Weather StatementHFOHawaii114 min
Aug 23, 4:40 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 23, 4:55 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 23, 7:17 PM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Aug 23, 11:23 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Aug 24, 12:11 AM HSTAreal Flood AdvisoryHFOHonolulu12 hr
Aug 24, 3:26 AM HSTSmall Craft AdvisoryHFO5 days

Nearby

Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.